Springfield law enforcement and health leaders are examining safety and training policies for first responders — including having police officers carry naloxone kits for their own use — in light of the potency of illicit fentanyl hitting the streets.
An eastern Ohio officer had to be revived with four doses of the overdose antidote commonly called Narcan after he accidentally came into contact with fentanyl during a traffic stop late last week.
The Springfield Police Division and the Clark County Combined Health District are working together to provide Narcan — the brand name of naloxone — for officers to carry with them, Springfield Police Division Chief Steve Moody said.
“It’s another mean of our guys and gals staying safe as they serve the community,” Moody said.
The health district already provides Narcan to the Clark County Sheriff’s Office through a state-funded program for use on local residents. The kits carried by Springfield officers would be designed for a situation similar to the one in East Liverpool last week.
“You wouldn’t send your police officers out without a uniform, a vest, a gun or handcuffs,” Clark County Health Commissioner Charles Patterson said. “This is just one of those new things, a personal safety device that needs to be there. This is a no-brainer.”
Police officers have always been aware of their surroundings at crime scenes, Moody said, but the recent opioid epidemic has further heightened that need to pay attention. Division leaders also reminds officers to use gloves, Moody said.
“It’s still a continuous training and safety issue for all our men and women,” Moody said. “I want them to be able to safely and effectively do their jobs. I need to protect them as well.”
Patrolman Chris Green of the East Liverpool Police Department — located on the Ohio-Pennsylvania border about 40 miles south of Youngstown — responded to a traffic stop Friday evening after officers blocked in a vehicle they believed was involved in a drug transaction, according to Youngstown media reports.
Police arrested both the driver and passenger and searched the vehicle, which included dust and powder on the seat and the floor, as well the shoes and clothing of the suspects. They allegedly tried to dispose of the evidence in the vehicle.
As Green returned to the police station, a fellow officer noticed he had white powder on his shirt and he tried to brush it off. An hour later, Green passed out in the police station, suffering from a suspected overdose from the white powder, which police believe was fentanyl.
Green received four doses of Narcan and was treated at a local hospital. He was fine as of Sunday, police said.
Clark County has seen more than 500 overdoses this year. After a record 79 drug deaths in the county last year, this year has already seen more than 40 suspected fatal overdoses — many of which involve illicit fentanyl that’s 50 to 100 times more powerful than heroin.
First responders can overdose when they’re exposed to some powerful versions of fentanyl through inhalation, skin contact or other types of moisture, Springfield Fire/Rescue Division Chief Nick Heimlich said. He’s unaware of any local EMS or firefighters being exposed to those types of fentanyl.
The first key for medics is to examine their surroundings, he said, including the number of users and if it’s a potential distribution or transportation type of environment.
“Our folks are hopefully exercising situational awareness,” Heimlich said.
Medics always wear gloves, Heimlich said, and also move items out of the way that might have traces of drugs, such as coffee tables.
The Springfield fire division uses bag valve masks to perform CPR to limit personal contact, he said
The drugs are being cut outside of a medical environment, Heimlich said, meaning EMS are unaware of what’s inside them.
“We don’t know what the agents are because they’re not labeled, they’re never going to be labeled, so we have to assume a high level of risk,” Heimlich said. “That’s the message here, understand that there are going to be consequences that ripple out from these actions in very wide directions. We need to be aware as soon as we can on how to stop that process.”